Alert archive / Texas / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Houston/Galveston, TX

December 14, 2023Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Dec 14, 2023, 2:49 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2023, 2:49 AM CST (08:49 UTC)
Expired
Dec 15, 2023, 6:00 PM CST
In force
39 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KNGP), launched 00:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WHUS44 KHGX 140849
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
249 AM CST Thu Dec 14 2023

TXZ436>439-141700-
/O.NEW.KHGX.BH.S.0004.231214T0849Z-231215T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
249 AM CST Thu Dec 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through late tonight.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide this 
  evening into tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
917 
WHUS44 KHGX 141555
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
955 AM CST Thu Dec 14 2023

TXZ436>439-151200-
/O.CON.KHGX.BH.S.0004.000000T0000Z-231215T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
955 AM CST Thu Dec 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through late tonight.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide this 
  evening into tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
192 
WHUS44 KHGX 142120
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
320 PM CST Thu Dec 14 2023

TXZ436>439-150600-
/O.CON.KHGX.BH.S.0004.000000T0000Z-231215T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
320 PM CST Thu Dec 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through late tonight.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide this 
  evening into tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
352 
WHUS44 KHGX 150320
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
920 PM CST Thu Dec 14 2023

TXZ436>439-151130-
/O.EXT.KHGX.BH.S.0004.000000T0000Z-231216T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
920 PM CST Thu Dec 14 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected..

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Friday afternoon.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
446 
WHUS44 KHGX 150936
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
336 AM CST Fri Dec 15 2023

TXZ436>439-152100-
/O.CON.KHGX.BH.S.0004.000000T0000Z-231216T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
336 AM CST Fri Dec 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through this afternoon.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
783 
WHUS44 KHGX 151446
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
846 AM CST Fri Dec 15 2023

TXZ436>439-152300-
/O.CON.KHGX.BH.S.0004.000000T0000Z-231216T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
846 AM CST Fri Dec 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
928 
WHUS44 KHGX 152130
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
330 PM CST Fri Dec 15 2023

TXZ436>439-160000-
/O.CON.KHGX.BH.S.0004.000000T0000Z-231216T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
330 PM CST Fri Dec 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Elevated wave heights, water levels, and a high risk of 
  rip currents expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Dangerous swimming conditions at area beaches. Minor 
  coastal flooding possible around times of high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Dec 13, 11:16 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 13, 11:16 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1116 PM CST Wed Dec 13 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 343 PM CST Wed Dec 13 2023

Elevated PW values ranging from 0.9-1.2" west of I-45 combined with
PVA from a shortwave moving in from the western Gulf has led to
scattered rain showers across Southeast TX. However, with plentiful
dry air at the surface, not all of the rain reflected by radar is
reaching the ground. Virga is more likely the further east you go as
most of the saturation is at upper levels with isentropic uplift
being the cause of today's rainfall. The increased cloud cover as a
result of the previously mentioned shortwave has led to cooler
daytime temperatures as many locations as of 1pm CST are still
sitting in the mid to upper 50s. Some locations may reach the low
60s later this afternoon. For tonight, cloud cover remains in place,
so low temperatures were nudged a couple of degrees above guidance
to reflect lows in the upper 40s to low 50s.

An approaching upper level low around the Four Corners region slowly
moving eastward on Thursday will induce subtle ridging aloft. This
increase in subsidence suppresses our rain chances and also
decreases PW values below the 75th percentile (~1.15"). This also
leads to cloud cover scattering out in the afternoon, which means
daytime temperatures will be able to reach the mid to upper 60s.
Surface low pressure beginning to develop in the Southern Plains (as
a result of the upper level low) and strong high pressure in the
Ohio River Valley will continue to keep the pressure gradient
tight...so expect gusty easterly winds to persist into Thursday. The
upper level low will have more of an impact in the long term period
where it will bring a cold front into Southeast TX along with
increased rain chances on Friday. With low-level moisture gradually
increasing on Thursday night as a coastal trough lifts northward,
expect cloud cover to increase once again. This means temperatures
will only bottom out in the low to upper 50s.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 343 PM CST Wed Dec 13 2023

As promised by my short term counterpart, it's time to talk about
an upper level low pushing through the area to start this part of
the forecast! By Friday morning, look for this closed upper low to
be spinning over the Panhandles, with a developing surface
trough/proto-low pressure center embedded in a band of rain in
North Texas. Complicating the outlook, we have a deepening trough
in the northern stream riding over a building upper ridge over the
western US. The forecast would probably be simpler if we only had
one or the other, so of course we're not likely to get that.
Anyway, going through the day and Friday night, our first upper
low will get sheared between the two, with a chunk of vorticity
dragged up into that, while another chunk of vorticity gets driven
southeastward in front of the building ridge.

That chunk of vorticity is gonna drive messy weather for Friday.
Since yesterday, the dive of this vort max is a little shallower,
which has me keeping the highest PoPs and QPF north of the Houston
metro, rather than closer to the coast. Breezy east winds prevail
through much of the day, but will end up northerly once the
trough (or the cold front, if the surface low has spun up by this
point). Expect that passage to move into the area late Friday
afternoon, and push off the coast late in the evening.

Through the weekend, the surface low forms all the way up and
deepens while it makes its way to the northeast Gulf coast. So,
while some light showers may linger into Saturday thanks to
wraparound moisture around that low, Friday evening/night should
be the peak of it. For the weekend, we'll shift to looking closely
at temperatures again, as colder, drier air shoves in. Unlike the
last front where we really had the cold pool dig in, this time
that gets shunted off to the east fairly quickly. As a result,
while conditions for the weekend should get noticeably chillier, I
don't go quite as cold as last time. No freezing temps this time!
(but do expect things to get into the upper 30s up north in the
mornings into early next week)

Speaking of next week, temperatures really become the focus for
the latter part of the forecast. Stacked ridging prevails through
the first half of the week (and probably longer than that) keeping
weather fair. Expect a slow warming trend, but the ridging does
not look terribly strong and winds will only veer slowly through
northeasterly to easterly and partially onshore by Tuesday or so.
The impacts will be more strongly felt at night, most likely, as
lows go from the upper 30s to mid 40s up into the 40s to around 50
degrees. Daytime highs, however, should boost from the mid
50s/lows 60s to solidly into the 60s by Tuesday.

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1107 PM CST Wed Dec 13 2023

VFR conditions and E/ENE winds should prevail overnight into
Thursday. Winds increase during the day on Thursday, then slightly
decrease during the evening hours as cloud decks lower. MVFR CIGs
will be possible across portions of SE Texas Thursday night.

03

&&

.MARINE...
Issued at 343 PM CST Wed Dec 13 2023

A small craft advisory continues this afternoon for easterly
winds of 20 to 30 knots. Small craft should also exercise caution
in the Bays through this time, and an upgrade to Small Craft
Advisories is possible on Thursday. Continued strong winds, a few
gusts to gale force, elevated seas and above normal tides are
expected Thursday and Friday. Showers and isolated thunderstorms
are forecast ahead of a cold front on Friday, which should move
offshore Friday evening. Advisories will likely need to be
extended through Saturday due to moderate to strong northerly
winds developing in the wake of the exiting disturbance.
Conditions will gradually improve through Sunday.

At the coast, we'll have to look for increased potential for
strong rip currents, as well as minor coastal flooding thanks to
the strong and persistent easterly flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  48  68  51  67 /   0   0   0  50
Houston (IAH)			  52  68  54  67 /  10   0   0  20
Galveston (GLS)			  57  62  59  65 /  10   0  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution through late Thursday night
     for GMZ330-335.

     Small Craft Advisory until 6 AM CST Friday for GMZ350-355-370-
     375.

&&

SHORT TERM...Batiste
LONG TERM....Luchs
AVIATION...03
MARINE...Luchs

Nearby

Beach Hazards Statements in Texas, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.